Georgia, 2015Lightning Strikes in Georgia, July 20, 2015
July 20, 2015 · NWS JAX · 2 events in 1 county or zone
A mean layer trough axis from the surface to 500 mb carved out and persisted across the local area for a few days. A very moist airmass with precipitable water values at or above 2 inches under prevailing SW flow out of the Gulf of Mexico fueled scattered afternoon and early evening thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mean layer trough axis from the surface to 500 mb carved out and persisted across the local area for a few days. A very moist airmass with precipitable water values at or above 2 inches under prevailing SW flow out of the Gulf of Mexico fueled scattered afternoon and early evening thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 20, 2:42 PM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 20, 2:42 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
342 PM EDT MON JUL 20 2015
...NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY THIS WEEK
WITH LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING POSSIBLE...
.NEAR TERM /TONIGHT THROUGH TUESDAY/...THE SHORT RANGE PATTERN
REMAINS STATIC WITH A MEAN UPPER LEVEL TROUGH ALONG THE EAST
COAST...STRONG UPPER LEVEL HIGH PRESSURE OVER THE THE LOWER
MISSISSIPPI RIVER VALLEY AND TEXAS...A SURFACE RIDGE ALONG THE
FLORIDA EAST COAST AND TROUGHING OVER THE CONTINENTAL SOUTHEAST
STATES. WITH THE MEAN FLOW OUT OF THE WEST- SOUTHWEST THE EARLY
ACTIVITY ON TUESDAY SHOULD BE FROM THE GULF...THEN MOVING ACROSS
THE NATURE COAST AND THEN TOWARD SAINT AUGUSTINE AND THE FLORIDA
EAST COAST. LATER IN THE DAY OUR BARRAGE OF OUTFLOW BOUNDARIES AND
CONVECTION SHOULD CONTINUE TO DROP OUT OF CENTRAL GEORGIA AND
TOWARD SOUTHEAST GEORGIA/INTERSTATE-10. TEMPERATURES ACROSS
INTERIOR SOUTHEAST GEORGIA AND THE SUWANNEE VALLEY SHOULD CONTINUE
IN THE MID TO UPPER 90S AND EVEN FLIRTING WITH THE CENTURY MARK IN
A FEW PLACES. WITH EARLIER CONVECTION AND HIGHER HUMIDITY SOUTH OF
INTERSTATE 10 TEMPS WILL BE IN THE LOWER TO MID 90S WITH SCATTERED
TO NUMEROUS THUNDERSTORMS.
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...SFC TROUGH
CONTINUES TO MOVE SOUTHWARD DOWN THE ATLANTIC COAST THROUGH
WEDNESDAY NIGHT WHEN IT CLOSES OFF OVER SC AND ASSOCIATED FRONTAL
BOUNDARY BECOMES STATIONARY ACROSS NORTHERN GA/AL. UNSTABLE
SOUTHWESTERLY FLOW WILL INTERACT WITH SFC TROUGH BOTH DAYS
ALLOWING AN EARLY START TO SHOWERS AND TSTORMS EACH MORNING NEAR
THE GOMEX THEN SPREADING AREA WIDE...PEAKING IN COVERAGE DURING
THE MID AFTERNOON HOURS. AS THE INTENSITY OF STORMS INCREASES EACH
DAY AND FORECAST SOUNDINGS CONTINUE TO SHOW PWATS OF AROUND 2.00
TO 2.25 INCHES HEAVY RAINFALL COULD BE A POTENTIAL CONCERN FOR
WEDS AND THURS AFTERNOONS. ACTIVITY WILL WEAKEN AFTER SUNSET EACH
DAY AND REMAIN ISOLATED DURING THE OVERNIGHT HOURS. HEAT INDICES
STILL A CONCERN WEDS AND THURS AFTERNOONS REACHING 102-107 DEGREES
AS DEWPOINTS DO NOT WAVER FROM THE MID 70S.
.LONG TERM /FRIDAY THROUGH SUNDAY NIGHT/...WET PATTERN PERSISTS INTO
THE FIRST PART OF THE WEEKEND AS SFC TROUGH AND ASSOCIATED FRONTAL
BOUNDARY CONTINUE TO MOVE TOWARDS THE LOCAL AREA AND MID LEVEL
RIDGE STRENGTHENS OVER THE CENTRAL US. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED AREA WIDE ON FRIDAY
AFTERNOON AHEAD OF THE FRONTAL BOUNDARY...BEGINNING EARLY IN THE
DAY NEAR THE GOMEX AND SUWANNEE VALLEY THEN INCREASING IN COVERAGE
THROUGHOUT THE AFTERNOON. LOW WILL CENTER OVER THE AREA ON
SATURDAY CONTINUING ITS SOUTHWARD PROGRESSION AS HIGH PRESSURE
BRIEFLY BUILDS IN OVER SOUTHEAST GA ON SATURDAY NIGHT AND SUNDAY.
SATURDAY WILL SEE HIGHEST CHANCES FOR CONVECTION FOCUSED ACROSS NE
FL AS BOUNDARY WILL BE PRESENT NEAR THE FL/GA BORDER AND HIGHEST
LEVELS OF MOISTURE REMAIN LOCATED TO ITS SOUTH. BY SUNDAY PATTERN
BEGINS TO CHANGE AS BOUNDARY PUSHES SOUTHWARD AND DRIER AIR MASS
MOVES OVER SE GA. PRECIP CHANCES WILL BE HIGHEST IN OUR SOUTHERN
ZONES IN NORTH CENTRAL FL WITH ONLY WIDELY SCATTERED ACTIVITY
EXPECTED OVER SE GA. TEMPS WILL REMAIN NEAR NORMAL WITH MAXS IN
THE UPPER 80S/LOW 90S AND LOWS IN THE LOW/MID 70S THROUGHOUT THE
LONG TERM.
&&
.AVIATION...
WILL CONTINUE TO KEEP TEMPOS IN FOR ALL OF THE FLORIDA FIELDS
WITH CEILINGS ABOUT 3 KFT IN THUNDERSTORMS THROUGH THIS EVENING.
WITH WITH MORE SUBSIDENCE IN EVIDENCE OVER GEORGIA WILL KEEP
CONVECTION AS VICINITY FOR SAINT SIMONS ISLAND BUT THAT MAY NEED
TO BE AMENDED IF CONVECTION POPS AS THE HRRR MODEL IS ADVERTISING.
TUESDAY...LOOK FOR A PATTERN VERY SIMILAR TO TODAY WITH EARLY
STORMS OVER THE FIELDS SOUTH OF INTERSTATE 10 AND LATER ACTIVITY
NORTH OF THERE.
&&
.MARINE...
WINDS WITH TONIGHTS NOCTURNAL SOUTHWESTERLY SURGE LOOK LIKE THEY
WILL REACH SCEC CRITERIA OVER THE OFFSHORE WATERS WHICH SHOULD CONTINUE
INTO TUESDAY. OTHERWISE...LOOK FOR CONVECTION TO DROP OFF DURING
THE EARLY EVENING HOURS TONIGHT AND THEN A REPEAT OF EARLY
CONVECTION MOVING OFF THE ATLANTIC COAST TOMORROW AFTERNOON IS
EXPECTED.
RIP CURRENTS: LOW RISK.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 76 94 76 95 / 40 50 30 50
SSI 79 90 79 91 / 40 40 20 40
JAX 76 93 78 94 / 50 50 20 50
SGJ 77 90 77 91 / 50 50 20 40
GNV 74 91 76 91 / 60 60 20 60
OCF 74 90 75 90 / 60 60 20 60
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
GUILLET/SANDRIK/SHASHY
Hazardous weather outlook, Jul 20, 2:55 PM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
355 PM EDT MON JUL 20 2015
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-212000-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
355 PM EDT MON JUL 20 2015
...NUMEROUS SHOWERS AND STORMS EXPECTED THIS AFTERNOON AND
EVENING WITH LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING...
...HEAT INDEX VALUES OF 103-107 DEGREES THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
NUMEROUS SHOWERS AND STORMS ARE EXPECTED THROUGH EARLY THIS
EVENING. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING STRIKES...LOCALLY HEAVY RAINFALL...AND GUSTY
WINDS.
HOT AND HUMID CONDITIONS WILL CONTINUE THIS AFTERNOON WITH HEAT
INDICES REACHING MOSTLY INTO THE 103 TO 107 DEGREE RANGE ACROSS
INTERIOR AREAS.
SMALL CRAFT EXERCISE CAUTION ACROSS THE OFFSHORE WATERS TONIGHT
FOR SOUTHWESTERLY WINDS OF 15-20 KNOTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS ARE EXPECTED EACH DAY. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY
HEAVY RAINFALL.
HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THE WEEK WITH AFTERNOON HEAT
INDICES OF 104 TO 108 DEGREES. SLIGHTLY LOWER HEAT INDICES ARE EXPECTED
NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Jul 20, 3:25 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
425 PM EDT MON JUL 20 2015
GAZ136-151-202100-
WAYNE GA-PIERCE GA-
425 PM EDT MON JUL 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIERCE AND SOUTHERN
WAYNE COUNTIES UNTIL 500 PM EDT...
AT 425 PM EDT...DOPPLER RADAR WAS TRACKING A GROUP OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF GARDI
TO 8 MILES SOUTH OF SURRENCY...AND MOVING SOUTHEAST AT 20 MPH.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.
LOCATIONS IMPACTED INCLUDE...
JESUP...GARDI...SCREVEN...OFFERMAN...BROADHURST AND MOUNT PLEASANT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3163 8179 3163 8177 3161 8177 3161 8175
3160 8175 3161 8174 3158 8170 3156 8170
3154 8168 3154 8167 3150 8165 3147 8161
3141 8166 3137 8211 3160 8209 3164 8179
TIME...MOT...LOC 2025Z 316DEG 18KT 3160 8171 3161 8215
GUILLETSpecial weather statement, Jul 20, 3:34 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
434 PM EDT MON JUL 20 2015
FLZ021-202100-
SUWANNEE FL-
434 PM EDT MON JUL 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUWANNEE COUNTY
UNTIL 500 PM EDT...
AT 434 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MCALPIN...OR NEAR LIVE OAK...MOVING EAST AT 10 MPH.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
LIVE OAK...WELLBORN...MCALPIN AND HOUSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3031 8301 3031 8280 3029 8279 3000 8287
3015 8309
TIME...MOT...LOC 2034Z 292DEG 10KT 3021 8297
SHULERLocal storm report, Jul 20, 3:46 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
446 PM EDT MON JUL 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 5 WNW GARDI 31.55N 81.88W
07/20/2015 M0 MPH WAYNE GA AWOS
A WIND GUST OF 43 MPH WAS MEASURED AT THE JESUP WAYNE
COUNTY AIRPORT.
&&
SHULERLocal storm report, Jul 20, 3:54 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
454 PM EDT MON JUL 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG WNW HIGH SPRINGS 29.83N 82.60W
07/20/2015 ALACHUA FL BROADCAST MEDIA
BROADCAST MEDIA RELAYED A REPORT OF A TREE DOWN ON A
POWER LINE IN HIGH SPRINGS.
&&
SHULERLocal storm report, Jul 20, 3:59 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
459 PM EDT MON JUL 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 5 WNW GARDI 31.55N 81.88W
07/20/2015 M43.00 MPH WAYNE GA AWOS
A WIND GUST OF 43 MPH WAS MEASURED AT THE JESUP WAYNE
COUNTY AIRPORT.
&&
CORRECTED WIND SPEED
SHULERSpecial weather statement, Jul 20, 5:01 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
601 PM EDT MON JUL 20 2015
GAZ152>154-164>166-202245-
INLAND GLYNN GA-COASTAL CAMDEN GA-BRANTLEY GA-COASTAL GLYNN GA-
INLAND CAMDEN GA-CHARLTON GA-
601 PM EDT MON JUL 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BRANTLEY...GLYNN...
NORTHERN CAMDEN AND NORTHEASTERN CHARLTON COUNTIES UNTIL 645 PM
EDT...
AT 601 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NAHUNTA TO NEAR LITTLE
SAINT SIMONS ISLAND...AND MOVING SOUTH AT 15 MPH.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.
LOCATIONS IMPACTED INCLUDE...
BRUNSWICK...ST. SIMONS ISLAND...WOODBINE...NAHUNTA...DOCK JUNCTION...
HOMELAND...WAYNESVILLE...WAVERLY...JEKYLL ISLAND...RAYBON...HICKOX...
COUNTRY CLUB ESTATES...RACE POND...ATKINSON...WINOKUR...TARBORO...
COLESBURG AND DOVER BLUFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3111 8144 3122 8156 3113 8153 3109 8146
3112 8140 3101 8140 3106 8151 3105 8150
3100 8146 3098 8157 3098 8160 3099 8163
3097 8160 3098 8141 3093 8140 3087 8215
3125 8209 3131 8142 3126 8126
TIME...MOT...LOC 2201Z 357DEG 14KT 3119 8201 3124 8136
SHULERLightning, Jeff Davis
- When
- July 20, 5:15 PM EST
- Where
- Jeff Davis County, Hazelhurst
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.870, -82.600
A lightning fire caused minor damage to a home in Hazelhurst. The cost of damage was unknown but it was estimated for the event to be included in Storm Data.
Lightning, Jeff Davis
- When
- July 20, 7:15 PM EST
- Where
- Jeff Davis County, 2.83 mi SSW of Denton
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.680, -82.710
A lightning fire caused major damage to a home on Towns Creek Road. The cost of damage was unknown but it was estimated for the event to be included in Storm Data.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Damaging Wind in Texas, July 20, 2015$300,000 · 50 kt wind · 3 events
- Flash Flood and Damaging Wind in New Mexico, July 20, 2015$270,000 · 61 kt wind · 3 events
- Damaging Winds in Kentucky, July 20, 2015$67,000 · 70 kt wind · 3 events
- Flash Flooding in Indiana, July 20 to 21, 2015$45,000 · 3 events
- Hail and Damaging Winds in Oklahoma, July 20, 2015$25,000 · 1.75 in hail · 6 events
- Damaging Wind in Georgia, July 20, 2015$24,000 · 50 kt wind · 1 event
- Damaging Winds in Connecticut, July 20, 2015$18,000 · 61 kt wind · 5 events
- Rip Current in Oregon, July 20, 20151 injured · 1 event
- Damaging Winds in Kentucky, July 20, 2015$1,000 · 52 kt wind · 6 events
- Damaging Winds in North Carolina, July 20, 201550 kt wind · 5 events
- Tornado and Debris Flow in California, July 20 to 21, 2015EF0 · 5 events
- Flash Flood and Damaging Winds in Oklahoma, July 20, 2015$5,000 · 65 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595838, 595839.